Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 137, NWS Des Moines, IA

July 11, 2000Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2000, 10:17 PM CDT for Sac County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2000, 10:17 PM CDT (03:17 UTC)
Expired
Jul 11, 2000, 10:45 PM CDT
In force
28 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sac County, IA

The radar

The Des Moines radar (KDMX), 143 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 7:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3053 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1183 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 120319
SVRDSM
IAC161-120345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1017 PM CDT TUE JUL 11 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA

* UNTIL 1045 PM

* AT 1016 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SCHALLER...OR ABOUT 43
  MILES SOUTH OF SPENCER...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SCHALLER AROUND 1020 PM
  NEAR EARLY AROUND 1030 PM
  NEAR SAC CITY AROUND 1040 PM

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

LAT...LON 4256 9538 4223 9533 4222 9487 4256 9492

FORSTER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 3:38 PM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jul 11, 3:38 PM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
338 PM CDT TUE JUL 11 2000

MAIN CONCERN TDA STILL TSTM TRENDS AND POSSIBLE HVY RAINS.  WATER
VAPOR IMAGERY SHOWS WEAK SHRT WV PUSHING INTO WRN IA WITH ASSOCD
TSTM COMPLEX THAT DVLPD AHD OF IT ALL BUT GONE.  SCND STGR SHRT WV
THAT WAS OVR NV YDA NOW PUSHING THRU DAKOTAS WITH DVLPG MCS AHD OF
IT.  STLT IMAGERY AND PROFILER DATA SHOW H85 FNT FM MCS SEWD JUST S
OF SLA AND THEN TO NR KPIA.  19Z SFC ANLYS PLACES FNT JUST SW OF
THIS AREA AS XPCD FM BTWN KONL-KYKN THRU KOMA METRO INTO CNTRL MO.
MSAS MSTR CNVGNC QUITE STG IN THESE LOCATIONS WITH TREMENOUS THETA-E
POOLING BUT SFC BASED CONVECTION HAS HAD A HARD TIME DVLPG WITH LAPS
CIN STILL AOA 40 J/KG AND OVR 100 IN MOST LOCATIONS.  SUSSIDENCE
BHND SHRT WV MAY BE SUPPRESSIVE DVLPMT TOO.  WEAK SFC WV NOTED ACRS
MO AND FEEL THAT CONVECTION ASSOCD WITH THESE FEATURE SHOULD MAINLY
DVLP FM MO EWD WHEN WHAT LOW LVL JET THERE IS STARTS UP.

OUR BEST CHCS SEEM TO BE WITH SD MCS AND FEEL THAT 12Z AVN AND 18Z
ETA HAVE BEST HANDLE ON EVOLUTION WITH HIGHER QPF AMTS.  THINK THAT
MCS WILL EVENTUALLY BCM MORE ELEVATED AS IT MOVES INTO FA LATER TNGT
ALG OR JUST S OF AFOREMENTIONED H85 BNDRY.  WDL PROFILER WIND SHEAR
CERTAINLY STG ENOUGH TO SUPPORT ORGANIZED TSTMS TOO WITH DAMAGING WINDS
CONSIDERING AMT OF INSTABILITY.  LOW LVL INFLOW WL BE FAIRLY WEAK
HWVR SO DO NOT XPC WDSPRD OR SGFNT HVY RAINS...MUCH LIKE REFLECTED
IN AVN/ETA QPF.  PWS STILL VRY HIGH...APCHG 2 INCHES TNGT...SO THERE
MAY BE LCLLY HVY RAINS...BUT NOT ENOUGH TO WARRANT FLASH FLOOD WATCH
ATTM.  SHRT WV SHOULD KEEP SYS PROGESSIVE ENOUGH.  WL KEEP MENTION
OF LCLLY HVY RAINS IN ZNS THOUGH.

PCPN CHCS SHOULD DMSH EARLY WED WITH MAINLY WRM AND HUMID WX TIL
START OF WEEKEND.  DID ADD LOW POPS NWRN SXNS THU INTO THU NGT HWVR
AS WRM ADVCTN RTRNS ARND MID LVL RDG.  FAN TEMPS AGN LOOK TOO COOL
SO WENT NR OR JUST BLO FWCS.

IN EXTENDED...MOST MDLS NOW COMING TOGETHER WITH FASTER SOLUTION FOR
GLF AK LOW...ALTHOUGH CANADIAN STILL MUCH LESS PROGRESSIVE.  THIS
FLATTENS RDG ENOUGH TO DROP WEAK BNDRY ACRS FA SUN...BUT DOES NOT
CHG AMS MUCH. RDG STILL HOLDING STG THRU CNTRL U.S. WITH H5 HGTS AOA
588 DM.  MRF HINTS AT SHRT WV CROSSING FA IN WEAK NWLY FLOW FRI WITH
SUBTLE H85 WRMFNT OVR SWRN SXNS BUT DO NOT FEEL CHCS HIGH ENOUGH TO
INTRODUCE INTO FCST ATTM.  MID LVL TEMPS MAY BE WRM YENOUGH TO
SUPPRESS MUCH DVLPMT BUT NEXT CHCS SEEM TO BE SUN.  AMS QUITE
UNSTABLE SO WL MENTION CHC TSTMS ALG AHD OF BNDRY.

COORD/W...DVN...ARX...EAX.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Jul 11, 4:29 PM CDT, 5 hours 48 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-121100-

CENTRAL IOWA THUNDERSTORM OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT TUE JUL 11 2000

HAZARD--SCATTERED THUNDERSTORMS WITH DAMAGING WINDS OVER 60 MPH...
AND ISOLATED RAINFALL RATES OF 2 INCHES PER HOUR. LARGE HAIL
NEAR ONE INCH IN DIAMETER CAN NOT BE RULED OUT...BUT HAIL WILL NOT
BE THE MAIN THREAT.

AREA OF CONCERN--ALL OF CENTRAL IOWA.

TIMING--GENERALLY AFTER 8 PM CDT THROUGH THE OVERNIGHT HOURS.

METEOROLOGICAL COMMENTS--A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL
MOVE SOUTHEAST THIS EVENING ACROSS EASTERN PORTIONS OF THE DAKOTAS
AND WESTERN MINNESOTA. AS THE SYSTEM PROGRESSES SOUTHEAST...IT WILL
BE FED BY MOIST AND VERY UNSTABLE AIR BEING TRANSPORTED NORTHWARD.
THIS COMPLEX WILL AFFECT CENTRAL IOWA LATER TONIGHT...ESPECIALLY WELL
AFTER SUNSET. THE OTHER FACTOR THAT COULD AID IN THUNDERSTORM
DEVELOPMENT THIS EVENING IS A SLOW MOVING WARM FRONT LOCATED IN
WESTERN IOWA. CONVERGENCE ALONG THIS FRONT AS WELL AS THE COMPLEX OF
STORMS SLIDING SOUTHEAST TONIGHT WILL COMBINE TOGETHER TO HELP
ENHANCE CONVECTION...ALL LEADING TO THE POSSIBILITY OF DAMAGING
WINDS...HEAVY RAINFALL...AND LARGE HAIL.

PRECAUTIONS--MONITOR LATER FORECAST UPDATES AND POSSIBLE WATCHES
THAT MAY BE ISSUED LATER TONIGHT REGARDING THIS DEVELOPING WEATHER
SITUATION.  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER THIS
EVENING THROUGH THE OVERNIGHT HOURS.

KNOLLHOFF
Special weather statement, Jul 11, 9:30 PM CDT, 47 minutes before
ABUS31 KDSM 112206
RWSDSM

REGIONAL/IOWA WEATHER SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT TUE JUL 11 2000

IAZ035-039-060-120915-

...THE REGIONAL WEATHER SUMMARY...
A COMPLEX OF SHOWERS AND THUNDERSTORMS...FED BY MOIST AND UNSTABLE
AIR BEING TRANSPORTED NORTH...DEVELOPED OVER THE DAKOTAS THIS
EVENING.  THIS COMPLEX WILL MOVE SOUTHEAST...AND AFFECT CENTRAL IOWA
LATER TONIGHT. THE OTHER FACTOR THAT COULD AID IN THUNDERSTORM
DEVELOPMENT THIS EVENING IS A SLOW MOVING WARM FRONT LOCATED IN
WESTERN IOWA. CONVERGENCE ALONG THIS FRONT WILL ALSO AID IN THE
DEVELOPMENT OF THUNDERSTORMS.  SOME OF THESE THUNDERSTORMS COULD
BECOME SEVERE...HEAVY RAINFALL...AND LARGE HAIL...AND A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTHEAST SOUTH DAKOTA...AND NORTHEAST
NEBRASKA. A FRONTAL SYSTEM ACROSS NORTHERN KANSAS...NORTHERN
MISSOURI AND INTO ILLINOIS WILL HELP CREATE AN UNSETTLED WEATHER
PATTERN INTO WEDNESDAY.  BY WEDNESDAY MORNING...THE EASTERN
TWO-THIRDS OF THE STATE SHOULD SEE SOME RAINFALL AS THE TWO SYSTEMS
BEGIN TO MOVE EAST. IMPROVING WEATHER WILL THEN OCCUR BY LATE
WEDNESDAY AS THE RAIN MOVES INTO ILLINOIS. HUMID CONDITIONS WILL
CONTINUE THE REST OF THE WEEK AS A WEAK HIGH PRESSURE AREA LINGERS
IN THE AREA INTO FRIDAY. HIGHS THE REMAINDER OF THE WEEK WILL BE IN
THE 80S TO LOWER 90S. LOWS WILL HOVER IN THE MIDDLE 60S TO LOWER 70S.

IAZ035-039-060-120915-

...THE IOWA WEATHER SUMMARY...
SKIES WERE MOSTLY CLOUDY AROUND THE STATE THIS EVENING...AND SOME
LIGHT FOG HAD DEVELOPED OVER PORTIONS OF SOUTH CENTRAL AND SOUTHEAST
IOWA.  HIGH TEMPERATURES THIS AFTERNOON WERE GENERALLY IN THE LOWER
80S...AND RANGED FROM 79 AT ESTHERVILLE TO 88 IN THE COUNCIL BLUFFS
AREA.  AT 9PM...TEMPERATURES HAD FALLEN INTO THE UPPER 70S IN MUCH
OF CENTRAL AND EASTERN IOWA...WITH A FEW LOWER 80S REPORTED IN THE
WEST.  WINDS WERE FROM THE SOUTHEAST AT 5 TO 10 MILES AN HOUR.

SCOTT

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:46 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac44 min
Jul 11, 11:01 PM CDTSevere Thunderstorm WarningDMXCarroll44 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.